Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 295, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2001, 5:54 PM CDT for Wichita County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 2001, 5:54 PM CDT (22:54 UTC)
- Expired
- Sep 14, 2001, 7:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 6:30 PM CDT | Hail 1 | Leoti, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013 WUUS53 KGLD 142255 SVRGLD KSC203-150000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 554 PM CDT FRI SEP 14 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 700 PM CDT * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL WICHITA COUNTY...OR ABOUT 7 MILES SOUTHEAST OF LEOTI...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3850 10133 3832 10138 3814 10063 3840 10055 BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:51 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 14, 2:51 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 151 PM MDT FRI SEP 14 2001 BASED UPON A COMPARISON OF INITIALIZATION AND TRACKING OF FEATURES OUT TO 18Z...WILL GO WITH THE ETA FOR THIS PACKAGE. TONIGHT THE ETA AND ETA KF ARE IN DISAGREEMENT AS TO TIMING OF CONVECTIVE INITIATION...WITH THE ETA KF SHOWING WIDESPREAD TS DEVELOPMENT BY MID AFTERNOON. WITH DEEP MOISTURE AVAILABLE AND WEAK LLJ ADV MOISTURE IN IN COMBINATION WITH GOOD BL THETA E CONVERGENCE WILL RAISE POPS OVER NORTHERN PORTIONS OF CWA. OF CONCERN IS INDICATIONS OF MCS DEVELOPMENT OVER WESTERN NEBRASKA TONIGHT. HOWEVER...AREA OF H5-H5 OMEGA SEEMS SOMEWHAT ELONGATED AND THEREFORE SOMEWHAT SUSPECT AND THETA-E ADVECTION IS NOT THAT STRONG AND WILL NOT SQUASH CONVECTION ELSEWHERE. TOMORROW NIGHT THE ETA AND AVN ARE BOTH IN GOOD AGREEMENT ON MCS DEVELOPMENT DIRECTLY OVER NORTHWEST KANSAS WITH GOOD MOISTURE ADVECTION...STRONG THICKNESS DIVERGENCE AND BIG H5-H3 OMEGA BULLS EYE RIGHT WHERE THEY SHOULD BE. WILL RAISE POPS AGAIN BUT NOT GO CRAZY AS TRACK IS UNCERTAIN OUT TO THIS PERIOD AND ANYTHING OUTSIDE OF MCS WILL BE SERIOUSLY OPPRESSED. MODELS DIVERGE IN THE EXTENDED...FROM MODEL TO MODEL AND EVEN MODEL FROM RUN TO RUN. WITH THIS DEGREE OF UNCERTAINTY WILL KEEP THE EXTENDED PRETTY MUCH INTACT AND CONTINUE TREND INTO FRIDAY. .GLD...NONE. SVEN
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.